Preventable medication errors: Look-alike/sound-alike mix-ups

Confusing drug names, or "look-alike/sound-alike names" (LASAs), are among the most common reasons for medication errors worldwide; these errors can lead to both morbidity and mortality. Both technological innovations and better communication can help healthcare professionals track and prevent these medication mix-ups.

Key Points

Confusing drug names, or "look-alike/sound-alike names" (LASAs), are among the most common reasons for medication errors worldwide. In 2007, The Joint Commission and the World Health Organization (WHO) made this problem the subject of their first aide memoire on patient safety solutions. And for several years the United States Pharmacopoeia (USP) Center for the Advancement of Patient Safety (CAPS) repeatedly addressed the subject in its CAPSlink newsletter.

LASA errors can lead to both morbidity and mortality. A retrospective study published in the American Journal of Health-System Pharmacy assessed deaths related to medication errors, including those resulting from confusing drug names. Of 5,366 medication errors identified between 1993 and 1998, 16% resulted from administration of the wrong drug and 10% from employment of the wrong administration route. Many of these errors were connected with LASA drug names.

The April 2008 issue of CAPSlink reported that between 2003 and 2006, US healthcare providers confused more than 3,170 pairs of generic and brand-name drugs. The problem doesn't stop there. A 2005 report in the Journal of Postgraduate Medicine noted frequent instances of LASAs involving foreign drug names. Commonly, Americans traveling outside the United States return with medications purchased abroad. They may think these medications are identical to US products with brand names that are the same or similar, but often this is not the case. Examples cited included Dianben (metformin) and Diovan (valsartan) in Spain, Avanza (mirtazapine) and Avandia (rosiglitazone) in Australia, and Trip (nortriptyline) and Triz (cetirizine) in India.

How can healthcare professionals keep abreast of potential LASAs?

The Institute for Safe Medical Practices (ISMP) publishes a list of confused drug names noted in the ISMP Medication Safety Alert! and a list of high-alert medications that can cause significant patient harm if used in error (http://www.ismp.org/).

The USP has developed The Drug Error Finder (http://www.usp.org/hqi/similarProducts/choosy.html/ a free searchable database listing nearly 1,500 medications and the potential severity of each error, ranging from Category A: "potential for error" through Category I: "death." According to Shawn Becker, Director of Patient Safety Initiatives at USP, "The Drug Error Finder has become a very popular part of USP's website since its launch. It has received more than 112,250 queries, which we hope will create greater awareness of this serious and widespread problem. We also hope the information will lead to name changes in drugs where harmful mix-ups have been identified."

Every year, FDA reviews approximately 400 brand names for drugs before they are marketed. Approximately 33% of these drug names are rejected. Sometimes drug names are changed after marketing, such as in 2005 when Amaryl (glimepiride) was confused with Reminyl (galantamine) and subsequently changed to Razadyne. Before the change, one person died.

Other efforts can be made to help prevent LASA medication errors.

During visits, prescribers and patients should have thorough discussions so that when patients leave their prescribers' offices, they are completely familiar with the name and purpose of each medication prescribed.

The prescriber should write each drug's indication on the prescription. At the pharmacy, the indication should be checked against the drug and the prescription label. If the indication does not match what the patient expects, the patient should consult with the physician or pharmacist.

When a medication is considered for addition to formulary, the USP's LASA list should be consulted. If a potential sound-alike drug is already on formulary, the less necessary drug in the LASA pair (eg, hydroxyzine and hydralazine) could be removed.

All pharmacy professionals should track LASA medication errors and report them.

More recommendations for preventing LASA mix-ups can be found in the Joint Commission National Patient Safety Goals (http://www.jointcommission.org/NR/rdonlyres/C92AAB3F-A9BD-431C-8628-11DD2D1D53CC/0/LASA.pdf).

Dr Kaufman is president of PRN Communications, Inc, a consulting/medical writing and editing firm.